Heavy Rain, Webster
- When
- July 2, 6:46 AM CST to July 3, 6:46 AM CST
- Where
- Webster County, 1.23 mi NW of Ft Dodge
- Reported by
- COOP Observer
- Coordinates
- 42.510, -94.200
Coop observer reported heavy rainfall of 2.47 inches over the last 24 hours.
Traditional severe weather parameters were lackluster during this event with MUCAPE values predominantly in the 500 to 1500 J/kg range and negligible effective bulk shear. Even precipitable water values, low level moisture transport, and low level jet strength were on the lower end of the spectrum.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Traditional severe weather parameters were lackluster during this event with MUCAPE values predominantly in the 500 to 1500 J/kg range and negligible effective bulk shear. Even precipitable water values, low level moisture transport, and low level jet strength were on the lower end of the spectrum. One item that was in favor of storm initiation and heavy rainfall though was the presence of a stationary boundary across central Iowa much of July 2nd and 3rd. With the boundary in place and moist low levels, it did not take much to initiate multiple rounds of storms. The primary rounds were seen during the mid to late afternoon on the 2nd, near peak heating, and then overnight, aided by a weak low level jet. By the morning of the 3rd, a number of stations around Fort Dodge and down towards Ames had reported between 2 and 4.5 inches of rainfall. While most locations did not have any water issues, the Fort Dodge urban area did experience a period of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 5:32 AM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 632 AM CDT Tue Jul 2 2019 .SHORT TERM.../Today through Wednesday/ Issued at 339 AM CDT Tue Jul 2 2019 Very slow moving frontal boundary will sag into the state today and move very little through Wednesday. Over the next 36 hours the frontal boundary will occupy real estate between highway 20 and I- 80. Interacting with this boundary aloft will be a series of shortwave moving across the state. This boundary will be the focus for thunderstorms and chances will be higher with the passage of these shortwaves. Despite high instability across the area in question this afternoon and evening with 2500+ J/Kg of CAPE, shear is pretty weak. Still...low level winds from soundings show 15 to 25kts near surface and PWATS in excess of 2 inches. With the overall slow movement of any storms that develop, heavy rain would be a threat this afternoon and tonight with some potential for wind as well. For Wednesday, convective trends will be more muddled. The boundary will sink to near the I-80 corridor while aloft a decent shortwave will ride across northern Iowa with a second stronger wave impacting much of the state in the afternoon. We could see more widespread precip both along the frontal boundary and across the north. Later in the day Wednesday when the stronger wave comes in, additional storms will develop with the potential for some to be severe...along with another heavy rain threat. .LONG TERM.../Wednesday through Monday/ Issued at 339 AM CDT Tue Jul 2 2019 /Wednesday Night through Friday/...Confidence: Medium Warm and humid conditions are expected at least through Saturday with both the Euro and GFS finally showing a minor pattern change which favors a more northwesterly flow aloft compared to our present west to southwest pattern. In the near term, the focus remains on ripples of energy propagating east northeast into the region resulting in rounds of thunderstorms. By 00z Thursday, the GFS has a more pronounced shortwave tracking north into Iowa with warm air advection being lifted over the retreating boundary that will have moved south today and Wednesday. The Euro is similar with the synoptic features, but appears to lift the boundary about 3 to 5 hours faster with the short wave not catching up with the boundary until around 12z Thursday when the front is situated more over northeast Iowa. Though it appears to be a minor difference, rain free evening holiday festivities may be less favored if the GFS is more correct than the Euro. Right now the NMM/ARW solutions favor the GFS solution with thunderstorms again breaking out over portions of northwest/west central/central Iowa by 00z Thursday with some carryover into the evening expected. Confidence remains somewhat limited on the most correct timing of the retreating boundary and approaching wave at this time. Our area continues outlooked for a marginal risk of severe storms Wednesday into Wednesday evening. Precipitable water analysis shows a large area of 1.75 to 2" over much of southern and central Iowa with warm cloud depths of 3500 to 4000m. Similar to tonight over northwest Iowa, the potential of slow moving storms, high available moisture and efficient rainfall potential will result in the need to closely monitor the position and progress of the mesoscale wave and synoptic boundary in the next 48 hours. Like today, any development of stronger storms is more likely in the late afternoon/early evening with residual thunderstorms and locally heavy rainfall thereafter. With the warm air still in place, lows into Thursday morning are likely to remain in the upper 60s to lower 70s over the area. Independence Day should see the better chances for more organized showers and thunderstorms moving into northeast Iowa during the morning with lessening chances for showers and thunderstorms in the late afternoon and evening hours as the area of subtle forcing and boundary lift back north with time. Highs Thursday should recover nicely in the afternoon as the main area of showers and thunderstorms lifts northeast. Some potential for southern Iowa to again top out in the upper 80s, but will revisit that again in the subsequent packages. By Friday the front appears to be drifting back south across the region. This will likely increase thunder chances into the afternoon and evening hours and complicate high temperatures for the day. The GFS is currently warmer than the Euro by about 5 degrees, but with the potential for additional afternoon storms...some adjustment downward to highs Friday may occur over the south. /Friday Night through Monday/...Confidence: Low to Medium Rain chances over the weekend are still somewhat uncertain as the Euro/GFS begin to part consensus ways Saturday and Sunday. As the GFS drives Canadian high pressure south Saturday, rain chances all but disappear by afternoon with a dry and more pleasant Sunday anticipated. The Euro, however suggests another weak wave will track over the ridge and bring additional chances for storms Saturday into Sunday. The only consistency feature between models is the cooling trend Sunday with warming again into Monday. Highs over the weekend are likely to remain seasonal with lower to mid 80s Saturday, cooler to the upper 70s to lower 80s Sunday with some recovery Monday back into the lower to mid 80s. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 632 AM CDT Tue Jul 2 2019 Mainly VFR conditions expected through the forecast period. Patchy MVFR/IFR cigs this morning from convective debris which should lift by 14Z. Storms will redevelop along a boundary sagging into the state bringing chances for TSRA from KALO to KDSM and southward. Confidence is low as to where the boundary will be and where storms will fire so kept the VCTS wording in the TAF's. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...FAB LONG TERM...REV AVIATION...FAB
Hazardous Weather Outlook National Weather Service Des Moines IA 507 AM CDT Tue Jul 2 2019 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-031015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 507 AM CDT Tue Jul 2 2019 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight There is a marginal threat for severe thunderstorms over Central Iowa this afternoon and this evening. Thunderstorm winds and lightning are the main threats. Locally heavy rainfall will also be possible. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Thunderstorm chances persist intermittently throughout the week. There will be some potential for severe weather again Wednesday with locally heavy rainfall at times. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible at times through the week. REV
The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 12:46 UTC.
10 heavy rain, 1 flash flood. Local standard time, as filed.
Coop observer reported heavy rainfall of 2.47 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 2.19 inches over the last 24 hours.
Mesonet station recorded heavy rainfall of 2.35 inches over the last 24 hours.
Public reported heavy rainfall of 4.5 inches via rain gage picture. Beginning time estimated from radar.
Public reported heavy rainfall of 2.45 inches via home weather station. Beginning time estimated from radar.
Public reported heavy rainfall of 2.60 inches. Beginning time estimated from radar.
Mesonet rain gage along the Des Moines River recorded heavy rainfall of 2.23 inches. Beginning time estimated from radar.
Public reported heavy rainfall of about 3 inches from picture of their rain gage. Beginning time estimated from radar.
WHO TV relayed a viewer report of heavy rainfall of about 3 inches. Report came in via social media. Beginning time estimated from radar.
Public reported heavy rainfall of 3.8 inches via picture of rain gage. Beginning time estimated from radar.
Emergency manager reported water had entered a few homes near 4th Ave S and 15th St via the windows in the basements The water was about waist deep in the basements from the heavy rainfall. Multiple reports of stalled vehicles in ponded water were reported in areas of Fort Dodge.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840056, 840057, 840058, 840048, 840050, 840051, 840052, 840053, 840054, 840055, 840049.